Missouri, 2020

Flash Flood in Missouri, July 30, 2020

July 30, 2020 · NWS LSX · 1 event in 1 county or zone

An area of low pressure centered over south central Illinois dragged a weak cold front slowly south through the forecast area. Widespread convection developed along the Missouri River in central Missouri, dumping up to 4 inches of rain over a three hour period causing isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An area of low pressure centered over south central Illinois dragged a weak cold front slowly south through the forecast area. Widespread convection developed along the Missouri River in central Missouri, dumping up to 4 inches of rain over a three hour period causing isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 30, 8:10 PM CST, 50 minutes earlier.

Area forecast discussion, Jul 30, 8:10 PM CST, 50 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
910 PM CDT Thu Jul 30 2020

.UPDATE...
Issued at 751 PM CDT Thu Jul 30 2020

A weak surface front continues to sag south across the CWA. Weak,
spotty convection remains confined to the area immediately along
and south of the broad convergence. Showers still exist north of
the boundary, forced by weak low-level frontogenesis and moisture
convergence. Thunder is at a premium across most of the area,
though short-lived thunderstorms had developed in central MO
earlier this evening. Scattered showers, and possibly a stray
thunderstorm, will remain a threat mainly south of I-70 tonight.
The STL metropolitan area and most counties in southwestern IL
have been removed from the Flash Flood Watch given the forcing has
moved south. Unless evidence of more robust convection develops,
the portions of the Flash Flood Watch that currently remain will
be allowed to expire at midnight.

A broad mid-level trough oriented NE-SW over MO, containing
multiple vorticity maxima, will swing southeast overnight and
progress east through tomorrow afternoon. This disturbance,
currently over western MO, will continue to tap into considerably
high PWATs across most of the area as it moves east. Rainfall
rates of 1-2 inches per hour are possible where convection
develops, but any flooding threat will be isolated.

MRB

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 253 PM CDT Thu Jul 30 2020

Low pressure centered over south central Illinois is dragging a weak
cold front slowly south through the forecast area.  Weak (so far)
convection has popped up on the front near the Missouri River and
along and south of I-70 in Illinois.  Expect this convection to
continue along and south of the front as it slowly sags south
through the evening.  P-wats remain high, in excess of 2 inches
across the region, so these showers and storms will continue to be
highly efficient rain makers.  Will therefore keep the flash flood
watch going.

The short wave driving this whole system will meanwhile continue
churning southeastward tonight and Friday.  Guidance continues to
show the warm conveyor belt bringing warm moist air up over the
surface front into Missouri and Illinois, and wrapping back across
the forecast area.  Moderate 850mb moisture convergence is showing
up on all deterministic models...mainly along and south of the I-70
corridor for much of the day...and I'm tempted to extend the flash
flood watch into Friday, but am holding off at this point as most
models keep the heaviest precip over southwest Missouri closer to
the base of the shortwave.  With clouds and precip over the southern
1/2 of the forecast area, temperatures should be as much as 10 to 15
degrees cooler than today.  However there will likely be less cloud
cover over northern Missouri and west central Illinois so highs
up there will likely be a few degrees warmer.

Carney

.LONG TERM...  (Friday Night through Next Thursday)
Issued at 253 PM CDT Thu Jul 30 2020

The short wave will continue to dig slowly southeast Friday night
and Saturday. Guidance shows it closing off over the Mid Mississippi
Valley where it will continue to spin for much of Saturday,
producing more showers and possibly a few thunderstorms.  The
greatest chance for rain should be across the eastern Ozarks into
southwest/south central Illinois which will be closest to the low
level baroclinic zone which will help focus convection...but almost
any part of the forecast area could see a shower or two.  Clouds and
showers will likely continue to keep temperatures suppressed in
the upper 70s and low 80s

Medium range guidance all shows the long wave pattern continuing to
amplify on Sunday as the trough deepens over the Mississippi Valley
and is flanked by strengthening ridges over the Rookies and the
eastern Atlantic. The resulting omega block clogs up the pattern
through at least the middle of next week.  While the details in the
medium range deterministic models differ somewhat, the GEFS ensemble
mean doesn't move the trough axis east into the Ohio Valley until
late Wednesday or early Thursday.  NAEFS and ECMWF ensembles have
similar timing.  This will make for some anomalously cool
temperatures for Sunday through at least Wednesday.  Confidence is
high that temperatures will be running around 10+ degrees below
normal through Wednesday.  Current thinking is that highs in most if
not all locations will not get out of the 70s on Monday through
Wednesday.  Ensemble guidance does begin to raise temperatures a
little on Thursday and Friday as the trough moves east and the flow
begins flattening out.  Operational GFS and ECMWF show several short
waves moving through the trough Sunday through Wednesday which
will keep a chance of precip in the forecast.

Carney

&&

.AVIATION...  (For the 00z TAFs through 00z Friday Evening)
Issued at 619 PM CDT Thu Jul 30 2020

A weak frontal system will continue to slowly push south across
southeast MO and southwest IL tonight. MVFR ceilings will impact
all terminals tonight and Friday morning, except for UIN which is
too far removed from the front. Scattered showers are expected at
COU through the evening, which then dissipate overnight and
redevelop Friday morning. Showers may also linger in the STL
metro overnight into early Friday morning, with a break before
rain returns for the afternoon. The main chances for thunderstorms
remain south of all terminals through the period.

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until midnight CDT tonight for Crawford MO-
     Franklin MO-Iron MO-Jefferson MO-Madison MO-Reynolds MO-
     Saint Francois MO-Sainte Genevieve MO-Washington MO.

IL...Flash Flood Watch until midnight CDT tonight for Monroe IL-
     Randolph IL.

&&

WFO LSX
Hazardous weather outlook, Jul 30, 8:10 PM CST, 50 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
910 PM CDT Thu Jul 30 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010215-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
910 PM CDT Thu Jul 30 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms with heavy rain are still possible in
southeast Missouri and southwest Illinois. A Flash Flood Watch
remains in effect for southeast Missouri and parts of southwest
Illinois through midnight, where locally heavy rain is possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The chance of thunderstorms will continue for parts of our area
through Monday. Locally heavy rainfall is possible across southeast
Missouri and southwest Illinois Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

MRB

In the hours before

Local storm report, Jul 30, 4:36 PM CST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT THU JUL 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       5 WSW NILWOOD           39.37N 89.88W
07/30/2020  M5.00 INCH       MACOUPIN           IL   PUBLIC

            STORM TOTAL THROUGH 1 PM. VIA FACEBOOK.

&&

MAB

The radar

The Springfield radar (KSGF), 157 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cole

When
July 30, 9:00 PM CST to 11:00 PM CST
Where
Cole County, 5.31 mi W of Scrivner to 1.79 mi WSW of Russellville
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
38.447, -92.478

Up to four inches of rain fell in a short amount of time causing flash flooding. Numerous roads were flooded across the southern portions of Cole County, including over the western portions of Brazito.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911083.